Alert archive / Arizona / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 105, NWS Flagstaff, AZ

September 2, 2015Coconino County, Navajo County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Sep 2, 2015, 2:52 PM MST for Coconino County, Navajo County, Arizona. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 2, 2015, 2:52 PM MST (21:52 UTC)
Expired
Sep 2, 2015, 3:15 PM MST
In force
23 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon

Counties Coconino County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 117 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.9 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2015-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2015-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
1302 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 2:45 PM MST, 7 minutes earlier.

Area forecast discussion, Sep 2, 2:45 PM MST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
245 PM MST WED SEP 2 2015

.SYNOPSIS...SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER
THE NEXT SEVERAL DAYS...WITH THE BEST CHANCES OF STORMS OVER THE
EASTERN HALF OF THE STATE. DRIER CONDITIONS MAY RETURN TO NORTHERN
ARIZONA EARLY NEXT WEEK.

&&

.DISCUSSION...ENOUGH MOISTURE AND INSTABILITY EXISTS TO SUSTAIN LOW
GRADE MONSOON CONDITIONS OVER MUCH OF NORTHERN ARIZONA THE NEXT
COUPLE DAYS AND INTO THE WEEKEND...WITH STORMS MOST NUMEROUS OVER
AND NEAR THE EASTERN RIM...WHITE MOUNTAINS...AND NEW MEXICO BORDER.
WHILE THERE IS MUCH VARIANCE IN THE DETERMINISTIC MODELS...THE
ENSEMBLE SOLUTIONS ARE MORE CONSISTENT IN SLOWLY DECREASING THE
STORM ACTIVITY FROM THE WEST OVER THE NEXT COUPLE DAYS. NOT MUCH
CHANGE WILL BE SENSED NEAR THE NEW MEXICO BORDER WHERE NEAR
CLIMATOLOGICAL PRECIPITATION CHANCES WILL REMAIN THROUGH MUCH OF THE
PERIOD.

A STRONG TROUGH WILL MOVE ACROSS THE GREAT BASIN THIS WEEKEND...AND
COULD LEAD TO ADDITIONAL DRYING AS THE FLOW TURNS MORE WESTERLY
ACROSS ARIZONA. THIS WILL HAVE TO BE WATCHED CLOSELY...AS AMPLE
MOISTURE WILL REMAIN JUST TO OUR SOUTH...AND SIGNIFICANT SOUTHERLY
RETURN FLOW OR DEEP OUTFLOW FROM STORM COMPLEXES OVER THE VALLEY
COULD QUICKLY BRING GREATER THUNDERSTORM COVERAGE BACK INTO THE
FORECAST AREA.

&&

.AVIATION...FOR THE 00Z PACKAGE...EXPECT SCATTERED SHOWERS TO
CONTINUE THROUGH THE EARLY EVENING...WITH THE MAJORITY OF ACTIVITY
EXPECTED EAST OF A LINE FROM PAYSON-WINSLOW-KAYENTA. IFR CONDITIONS
WILL OCCUR NEAR THE STRONGEST STORMS WITH HAIL AND ERRATIC GUSTY
SURFACE WINDS FROM 30 TO 40 MPH. STORM ACTIVITY IS EXPECTED TO
DIMINISH AROUND SUNSET. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...BAK
AVIATION...RR

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Sep 2, 6:57 AM MST, 7 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
657 AM MST WED SEP 2 2015

AZZ004>018-037>040-030500-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
657 AM MST WED SEP 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS ARE FORECAST TO BE MOST FOCUSED OVER
THE EASTERN HALF OF THE STATE TODAY...THOUGH STORM CHANCES WILL
CONTINUE ELSEWHERE ACROSS NORTHERN ARIZONA AS WELL. PRIMARY
THREATS WILL BE LOCALLY HEAVY RAIN...GUSTY THUNDERSTORM
WINDS...LIGHTNING AND ISOLATED HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

DAILY CHANCES FOR SHOWERS AND STORMS WILL PERSIST.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

KD

In the hours before

Special weather statement, Sep 2, 11:44 AM MST, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1144 AM MST WED SEP 2 2015

AZZ012-021915-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
1144 AM MST WED SEP 2 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COCONINO COUNTY
UNTIL 1215 PM MST...

AT 1142 AM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR TWO GUNS...OR 25 MILES EAST OF FLAGSTAFF...MOVING NORTHEAST AT
10 MPH. THIS WILL AFFECT I-40 BETWEEN TWIN ARROWS AND TWO GUNS.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TWO GUNS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3500 11121 3510 11128 3522 11116 3509 11101
TIME...MOT...LOC 1842Z 237DEG 11KT 3509 11119

MOTTICE
Special weather statement, Sep 2, 1:14 PM MST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
114 PM MST WED SEP 2 2015

AZZ012-015-022030-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-WESTERN MOGOLLON RIM-
114 PM MST WED SEP 2 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COCONINO COUNTY
UNTIL 130 PM MST...

AT 113 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
BETWEEN SUNSET CRATER VOLCANO NATIONAL MONUMENT AND WUPATKI NATIONAL
MONUMENT...OR 17 MILES NORTHEAST OF FLAGSTAFF...MOVING NORTHEAST AT
10 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SUNSET CRATER VOLCANO NATIONAL MONUMENT AND WUPATKI NATIONAL
MONUMENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3532 11147 3541 11156 3556 11142 3541 11125
TIME...MOT...LOC 2013Z 230DEG 10KT 3541 11145

MOTTICE
Special weather statement, Sep 2, 2:31 PM MST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
231 PM MST WED SEP 2 2015

AZZ040-022200-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
231 PM MST WED SEP 2 2015

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL COCONINO AND WEST
CENTRAL NAVAJO COUNTIES UNTIL 300 PM MST...

AT 228 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES SOUTHWEST OF KYKOTSMOVI VILLAGE OR 18 MILES NORTH OF TOLANI
LAKE... MOVING NORTHEAST AT 20 MPH. THIS STORM IS MOVING ALONG
INDIAN ROUTE 2.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HOPI RESERVATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3556 11072 3563 11089 3588 11076 3576 11050
TIME...MOT...LOC 2128Z 208DEG 19KT 3568 11074

MOTTICE

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 11:44 AM MSTSpecial Weather StatementFGZ31 min
Sep 2, 1:14 PM MSTSpecial Weather StatementFGZCoconino16 min
Sep 2, 2:31 PM MSTSpecial Weather StatementFGZNavajo29 min
Sep 2, 3:38 PM MSTSpecial Weather StatementFGZ37 min
Sep 2, 4:10 PM MSTSpecial Weather StatementFGZ35 min
Sep 2, 4:32 PM MSTSpecial Weather StatementFGZCoconino28 min
Sep 2, 4:38 PM MSTFlash Flood WarningFGZApache3 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.